Chemical Leukoderma – A Potential ADE with Methylphenidate Transdermal System

The FDA has posted a Drug Safety Podcast on its website (here)  that describes an adverse drug event (ADE) associated with use of a drug indicated to treat attention deficit hyperactivity disorder (ADHD).  The safety alert is related to a potential for skin coloration changes at the application and other sites.  The FDA indicates that the event known as “chemical leukoderma causes the skin to lose color due to repeated exposure to specific chemical compounds. It is not physically harmful, but is disfiguring. The areas of skin color loss described with the Daytrana patch ranged up to 8 inches in diameter. This condition is not thought to be reversible, which may cause emotional distress.”

FDA reports that “the time to onset after starting Daytrana [the brand name for the product] ranged from 2 months to 4 years. All patients described a decrease in or loss of skin color. In most cases, the loss of skin color was limited to the areas around where the patch was rotated. However, a small number of patients also reported skin color changes where the patch was never applied.  In all cases, the decreased skin color was permanent.”

The safety podcast did not indicate whether FDA or the innovator has determined that the chemical leukoderma is caused by the active ingredient, the other components in the patch, or a combination of both. The FDA Paragraph IV database reports the receipt of the first generic ANDA as being received on April 13, 2011.  It is  not clear how this will impact the review of generic versions of the medication (no generic versions are approved to date) but certainly, at a minimum, the labeling will be revised by FDA to report the new findings and list the event to alert health care professionals, patients and caregivers to the potential for this ADE.